|Are there benefits to changing meds?
Nov 22, 2007
Ive been on meds for over 10 years, have been nondetectable for all of that time, and participated in many NIH trials trying to locate the virus... never found.
After 6 years on my original meds that caused hair loss and lipoatrophy, my doc suggested a drug holiday for a while and return to drug therapy if the numbers suggested I need to return to a meds schedule. It took 2 years, my CD4 was declining below 650, and the Vl was over 50,000 before I started my current program of Norvir, Epzicom and Lexiva. My response to the new meds was excellent and after 4 weeks, back to a CD4 over 800 and undetectable Vl. My one problem is that the meds have unpleasant side effects such as nausea, in addition to a logistical nightmare of getting and storing refrigerated meds. I am thinking of taking another meds holiday for a few years and returning to a better generation of drugs if/when I need to use them.
My question is this. Can therapy programs weaken the virus to a point where varying the treatment program over a long period of time, will cause the virus to no longer be capable of doing harm?
Response from Dr. Daar
Thank you for your posting.
It is great how well you have responded to therapy. I will make a few general comments and then specifically address your question.
First of all it is worth noting that there has recently been a great deal of interest in the merits and risks of "drug holidays." In general, we have traditionally thought that for those who have never had symptoms of HIV or CD4 cells below approximately 200 cells that the risks of a carefully planned period of time off therapy is fairly safe. However, recent data from several studies, most notably the SMART Study, have suggested that there may be some increased risk for a variety of both HIV and non HIV-related complications in those stopping treatment. I am not sure the verdict is completely in on this but it does raise new issues that you should discuss with your provider prior to discontinuing treatment. Certainly there are situatins where interrupting treatment may be very appropriate but all of the available information must be considered prior to making this decision.
The other thing to note regarding "drug holidays" is that like in your care they are often prompted by side effects. In light of the many currently available treatment options, such interruptions in treatment may often not be needed if the regimen is simply switched to one that is better tolerated or easier to take. No guarantees, but I suspect that there may well be options for you that would reduce many of the issues you are struggling with on your current regimen. I would encourage you to take the time to discuss these issues with your provider.
Finally, on to your real questions. I am not aware of any data showing that anything we do with modifications in treatment will result in a virus that is less harmful. There are many subtle issues in this area but in your case the strategy should be to suppress the virus to below the limits of detection with a regimen that is well tolerated and easy to take. All other strategies would be a distant second to this one.
I hope this helps. Best, Eric
is this the rigth sequence?
viraday and side effects
- Burning Red Spots After Rubbing Penis Worried I Have HIV
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Std Cause A Rash Around Mouth And Nose
- Will Penicillin Cure Chlamydia?
- At What Stage Of Hiv Do You Get Itching
- Can You Get HIV From A Dog Licking Your Vagina?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.